Alert archive / Texas / High Wind Watches in 2022

High Wind Watch 39, NWS Midland/Odessa, TX

November 30, 2022Culberson County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Nov 30, 2022, 1:46 PM CST for Culberson County, Texas; Eddy County, New Mexico. It took effect at Dec 2, 2022, 9:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 30, 2022, 1:46 PM CST (19:46 UTC)
In effect from
Dec 2, 2022, 9:00 AM CST
Expired
Dec 1, 2022, 3:01 AM CST
In force
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2022-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2022-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

019 
WWUS74 KMAF 301946
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
146 PM CST Wed Nov 30 2022

NMZ027-TXZ270-271-011115-
/O.NEW.KMAF.HW.A.0039.221202T1500Z-221203T0000Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
146 PM CST Wed Nov 30 2022 /1246 PM MST Wed Nov 30 2022/

...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
AFTERNOON...

* WHAT...Southwest winds 35 to 55 mph with gusts up to 65 mph 
  possible.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From Friday morning through Friday afternoon.

* IMPACTS...Winds will be particularly hazardous at higher
  elevations where the strongest winds are likely to occur. Be
  especially careful driving in these mountainous areas. Severe
  turbulence near the mountains will be hazardous for low flying
  light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
1 follow-up statement
535 
WWUS74 KMAF 010901
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
301 AM CST Thu Dec 1 2022

NMZ027-TXZ270-271-030100-
/O.UPG.KMAF.HW.A.0039.221202T1500Z-221203T0000Z/
/O.NEW.KMAF.HW.W.0047.221202T0800Z-221203T0100Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
301 AM CST Thu Dec 1 2022 /201 AM MST Thu Dec 1 2022/

...HIGH WIND WARNING IN EFFECT FROM 2 AM CST /1 AM MST/ TO 7 PM
CST /6 PM MST/ FRIDAY...

* WHAT...Southwest winds 30 to 50 mph with gusts up to 75 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From 2 AM CST /1 AM MST/ to 7 PM CST /6 PM MST/ Friday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.  Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches.  If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

44

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Nov 30, 11:20 AM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Nov 30, 11:20 AM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1120 AM CST Wed Nov 30 2022

...New AVIATION...

.SHORT TERM...
(Today through Thursday afternoon)
Issued at 348 AM CST Wed Nov 30 2022

...Cold today, warmer tomorrow...

Mesoanalysis shows the cold front has crossed the Pecos and is now
butting up against the higher terrain.  The front was a couple of
hours faster than what was depicted 24 hours ago, which is often the
case this time of year. As such, NBM numbers for this morning/afternoon
look in the ballpark, if not a bit on the warm side. Highs today
will average 12F-13F below normal, w/all but the southwest mired
in the 40s and 50s.

Fortunately, surface winds are forecast to quickly veer back to
return flow overnight as the surface high moves east.  This, in
tandem with a fetch of high clouds moving over the region, will
retard radiational colling and keep overnight lows right around
normal.

Thursday, thicknesses/temperatures rebound under southwest flow
aloft and modest return flow at the surface.  Afternoon highs should
come in right around normal.  Short term grids stay dry.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 348 AM CST Wed Nov 30 2022

On Friday, increasing zonal flow aloft and tightening of the 700-500
hpa hght gradient will lead to a breezy/windy day across northern
portions of the area. The Guadalupe's will likely see a bout of high
winds, and we will keep mention of this in the HWO. Compressional
warming at the sfc will allow temps to climb into the mid 70s in
most areas w/a few spots reaching the low 80s Friday afternoon.
A cold front assocd with a progressive upper lvl trough over the
Northern Plains is expected to reach W TX early Saturday morning,
ushering in much cooler air. Highs will likely only reach the mid
50s to low 60s Saturday afternoon, but models are now trending
colder and it is possible highs could remain in the 40s for areas
N of the Pecos River. Did not deviate from the NBM temps at this
time however due to existing uncertainty. Meanwhile, an increasing
sub tropical jet will pump Pacific moisture into the region
Saturday morning. The SW-NE orientation of the jet and mid lvl
wind field will induce isentropic ascent over SE NM and the
Permian Basin where rain showers will be possible. The ECMWF
continues to be most optimistic w/higher totals compared to the
GFS and CMC, but all 3 long range models are at least indicating
some precipitation will occur. Therefore, we will maintain ChC
PoPs for northern portions of the area from Saturday morning into
Saturday night. A return of southerly sfc flow on Sunday will
boost highs back above normal. A progressive upper lvl pattern
will continue through early next week with increasing winds aloft
on Monday and another cold front possible Tuesday or Wednesday.

-Salerno

&&

.AVIATION...
(18Z TAFS)
Issued at 1104 AM CST Wed Nov 30 2022

VFR conditions will continue at all sites through the next 24hrs.
Post frontal winds have gradually veered to the east this
morning. Flow will remain east-southeasterly and less than 15kts
throughout this afternoon and evening. Winds will continue to veer
to southerly by the end of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               49  35  63  47 /   0   0   0   0
Carlsbad                 47  31  61  40 /   0   0   0   0
Dryden                   55  38  59  44 /   0   0   0   0
Fort Stockton            53  38  69  47 /   0   0   0   0
Guadalupe Pass           46  34  60  45 /   0   0   0   0
Hobbs                    46  31  59  40 /   0   0   0   0
Marfa                    59  33  68  38 /   0   0   0   0
Midland Intl Airport     49  36  62  45 /   0   0   0   0
Odessa                   50  36  62  45 /   0   0   0   0
Wink                     50  35  62  40 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...44
LONG TERM....24
AVIATION...16
Hazardous weather outlook, Nov 30, 3:47 AM CST, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
347 AM CST Wed Nov 30 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-011000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
347 AM CST Wed Nov 30 2022 /247 AM MST Wed Nov 30 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong winds will be possible in the Guadalupe and Delaware
mountains Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Nearby

High Wind Watches in Texas, 2022High Wind Watches in New Mexico, 2022Every high wind watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.